Turkish Journal of Anaesthesiology & Reanimation
ORIGINAL ARTICLE

Knowledge of the Research Assistants Regarding Local Anaesthetics and Toxicity

1.

Bursa Yüksek İhtisas Eğitim ve Araştırma Hastanesi, Anesteziyoloji ve Reanimasyon Kliniği, Bursa, Türkiye

Turk J Anaesthesiol Reanim 2016; 44: 201-205
DOI: 10.5152/TJAR.2016.53138
Read: 709 Downloads: 286 Published: 26 September 2019

Objective: Cardiovascular system depression, respiratory arrest, coma, convulsions, loss of consciousness, muscle twitching, blurred vision, vertigo, dizziness and numbness of the tongue can be seen in local anaesthetic toxicity. Treatment includes 20% lipid solutions, airway control, symptomatic treatment for arrhythmia and convulsions. The aim of this study is to present the knowledge of research assistants, who used local anaesthetics in daily practice, regarding these medications and toxicity treatment and to raise awareness.

Methods: The questionnaire comprising 20 questions was administered to 115 research assistants who worked at different specialities in our hospital.

Results: One hundred and two (88.6%) research assistants answered the questionnaire. Participants’ mean age was 28.93 years. Most of them were from the Emergency Department (15.7%). A total of 40.6% of participants worked for 2–5 years at their departments. Local anaesthetics were used in daily practice for 44.4% of them, but 70.3% of them had not been educated about local anaesthetics. Research assistants from anaesthesiology and reanimation participated at a significantly higher rate than other departments (76.9%), in terms of training programs regarding local anaesthetics. While the most popular answers about early toxicity symptoms were anaphylaxis (12.7%) and arrthymia (12.7%), late toxicity was hepatotoxicity (10.8%). However, 87.9% of participants had never encountered local anaesthetic toxicity. The great majority of participants had never heard of lipid therapy (67.4%), and those who were aware had heard it from their trainers (52.2%). Although lipid solution was available in our hospital, only 8.4% of participants knew this.

Conclusion: We believe that additional training programs regarding local anaesthetics and toxicity are needed.

Files
EISSN 2667-6370